New Jersey, 2013

Tornado and Damaging Winds in New Jersey, August 13, 2013

August 13, 2013 · NWS PHI · 12 events in 7 counties and zones

A complex of showers and thunderstorms produced both wind damage and flash flooding across southern new Jersey. The wind damage included an EF0 tornado in Manahawkin (Stafford Township in Ocean County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A complex of showers and thunderstorms produced both wind damage and flash flooding across southern new Jersey. The wind damage included an EF0 tornado in Manahawkin (Stafford Township in Ocean County). An isolated severe thunderstorm then occurred during the evening of the 13th in Morris County. Cloud-to-ground lightning strikes peaked at 6,000 per hour as this complex moved through New Jersey. The thunderstorms caused about 14,500 homes and businesses to lose power on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:39 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 13, 2:39 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT TUE AUG 13 2013

.SYNOPSIS...
WEAK LOW PRESSURE AND A COLD FRONT WILL APPROACH AND MOVE ACROSS THE
AREA TODAY AND TONIGHT. LARGE HIGH PRESSURE OVER THE MIDWEST STATES
WILL THEN BUILD EASTWARD INTO THE MID ATLANTIC REGION WEDNESDAY
THROUGH FRIDAY. A WARM FRONT ALONG THE SOUTHEASTERN SEABOARD THIS
WEEKEND MAY EVENTUALLY DRIFT NORTHWARD BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST GUIDANCE CONTINUES TO POINT TOWARD A MODERATE TO HEAVY
RAINFALL EVENT FOR OUR REGION WITH WIDESPREAD 1 TO 2 INCH RAINFALL
AMOUNTS ESPECIALLY FROM THE INTERSTATE 95 CORRIDOR NORTHWESTWARD.
LOCALLY HIGHER AMOUNTS UP TO 3 OR 4 INCHES SEEM LIKELY. THE GUIDANCE
IS KEYING IN ON THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY,
BUCKS, NORTHAMPTON, LEHIGH AND BERKS FOR THE GREATEST PROBABILITY OF
RECEIVING THE HIGHER AMOUNTS. WE HAVE ISSUED A FLASH FLOOD WATCH FOR
OUR COUNTIES ALONG THE INTERSTATE 95 CORRIDOR AS WELL AS ALL OF OUR
COUNTIES TO THE NORTHWEST. IT IS IN EFFECT UNTIL 400 PM.

THE GUIDANCE IS ALSO FAIRLY SIMILAR IN KEEPING RAINFALL AMOUNTS TO
LESS THAN AN INCH TO THE SOUTHEAST OF THE INTERSTATE 95 CORRIDOR, SO
NO WATCH SEEMS NECESSARY FOR SOUTHEASTERN NEW JERSEY OR FOR OUR
DELMARVA COUNTIES SOUTH OF THE CANAL.

A MID LEVEL SHORT WAVE LOCATED OVER THE UPPER OHIO RIVER VALLEY AND
VICINITY AROUND 300 AM WILL PROGRESS EASTWARD AND IT SHOULD PASS
OVER OUR REGION BETWEEN ABOUT 800 AM AND 1100 AM. THE FEATURE HAS A
HISTORY OF PRODUCING EXCESSIVE RAINFALL. PRECIPITABLE WATER VALUES
WILL BE NEAR OR IN EXCESS OF TWO INCHES THIS MORNING IN MUCH OF OUR
REGION. THEREFORE, WE HAVE A FAIRLY ROBUST TRIGGER AND ABUNDANT
MOISTURE PRODUCING THE INGREDIENTS FOR HEAVY RAINFALL.

AT THE SURFACE, A WEAK AREA OF LOW PRESSURE WAS LOCATED OVER
NORTHERN VIRGINIA AROUND 300 AM. THE LOW SHOULD LIFT NORTHEASTWARD,
PASSING OVER OUR REGION DURING THE MORNING AND EARLY AFTERNOON. A
COLD FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST LATE IN THE
DAY.

THE SKY WILL BE CLOUDY FOR TODAY WITH PERHAPS SOME BREAKS DEVELOPING
IN THE AFTERNOON. MAXIMUM TEMPERATURES SHOULD BE IN THE 70S IN OUR
NORTHWESTERN COUNTIES AND IN THE 80S ELSEWHERE. WIND DIRECTIONS WILL
BE VARIABLE DUE TO THE WEAK SURFACE LOW TRACKING THROUGH OUR REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A COLD FRONT SHOULD PUSH THROUGH OUR NORTHWESTERN COUNTIES EARLY
THIS EVENING, REACHING THE INTERSTATE 95 CORRIDOR AROUND 900 PM OR
1000 PM, THEN PASSING OFF THE COAST AROUND MIDNIGHT. THERE MAY BE A
FEW LINGERING SHOWERS IN THE EVENING WITH THE FRONT FOLLOWED BY
DRYING FROM THE NORTHWEST. CLOUDS ARE EXPECTED TO BE ON THE DECREASE
WITH A NORTHWEST WIND. TEMPERATURES SHOULD FALL INTO THE 50S IN THE
NORTHWEST AND INTO THE 60S ELSEWHERE LATE TONIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM WILL BEGIN WITH A STRETCH OF DRY WEATHER AS SURFACE
HIGH PRESSURE ACROSS THE GREAT LAKES AND MIDWEST STATES GRADUALLY
SHIFTS EASTWARD THROUGH WEDNESDAY AND THURSDAY INTO THE MID ATLANTIC
STATES, BEFORE EDGING OFFSHORE LATER FRIDAY. A MID-LEVEL TROUGH WILL
BE MOVING OVER THE REGION AS WELL DURING THE WEDNESDAY TO THURSDAY
TIMEFRAME. VERY PLEASANT WEATHER IS IN STORE THROUGH THIS STRETCH,
WITH AMPLE SUN, GENERALLY LIGHT WINDS, AND BELOW AVERAGE
TEMPERATURES FROM WEDNESDAY THROUGH FRIDAY. WEDNESDAY IS EXPECTED TO
BE THE COOLEST DAY AS THE 500MB TROUGH MOVES OVER OUR AREA, AND
MODEL 850/925MB TEMPS INDICATE THAT HIGH TEMPERATURES ACROSS THE
REGION MAY NOT GET OUT OF THE MIDDLE TO UPPER 70S, WITH PERHAPS
MAXIMUM READINGS IN THE UPPER 60S FOR THE HIGHER TERRAIN IN THE
SOUTHERN POCONOS. TEMPERATURES ARE EXPECTED TO GRADUALLY MODERATE,
THOUGH, GOING INTO THURSDAY AND FRIDAY AS THE TROUGH WEAKENS, WITH
DAYTIME MAX TEMPERATURES RETURNING BACK INTO THE LOWER 80S FOR MUCH
OF THE REGION BY FRIDAY.

OVER THE WEEKEND, WEAK SURFACE HIGH PRESSURE WILL CONTINUE TO
INFLUENCE OUR REGION. MEANWHILE TO OUR SOUTH, BOTH THE GFS AND ECMWF
INDICATE A WARM FRONTAL BOUNDARY PRESENT ALONG THE COAST OF THE
SOUTHEAST STATES. AT THIS TIME, THERE IS FAIRLY GOOD AGREEMENT THAT
THIS BOUNDARY SHOULD REMAIN TO OUR SOUTH THROUGH THE WEEKEND, BUT
THE BOUNDARY IS EXPECTED TO EDGE NORTHWARD THROUGH THE LATTER PART
OF THE WEEKEND. SOME SHOWERS MAY DEVELOP NORTH OF THIS BOUNDARY
ACROSS OUR DELMARVA ZONES THROUGH THE COURSE OF SUNDAY. THEREAFTER,
WE HAVE KEPT CHANCE POPS IN THE FCST FROM SUNDAY NIGHT THROUGH
MONDAY AS THE FRONTAL BOUNDARY IS PROGGED TO CONTINUE LIFTING
NORTHWARD. THERE ALSO LOOKS TO BE SUFFICIENT INSTABILITY ACROSS THE
REGION FOR THUNDER DURING MONDAY. PWATS ARE ALSO FORECAST TO
STEADILY INCREASE ACROSS THE REGION FROM SUNDAY THROUGH MONDAY,
ESPECIALLY ACROSS THE SOUTHERN HALF OF OUR FORECAST AREA. HIGHEST
POPS WILL BE KEPT FROM THE LOWER DELAWARE VALLEY AND SOUTHERN NJ
INTO THE DELMARVA.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 0700Z, THERE WERE HIGH CLOUDS OVERHEAD. CONDITIONS WERE VFR AT
KRDG, KABE, KPNE, KILG AND KACY. THERE WERE MVFR VISIBILITY
RESTRICTIONS AT KTTN, KPHL AND KMIV. CONDITIONS WILL DETERIORATE
QUICKLY AROUND DAYBREAK AS SHOWERS AND SCATTERED THUNDERSTORMS MOVE
INTO OUR REGION FROM THE WEST. THE RAIN WILL BECOME MODERATE TO
HEAVY AT TIMES AND IFR CONDITIONS ARE LIKELY. THE MODERATE TO HEAVY
RAIN SHOULD MOVE TO THE EAST AND NORTHEAST OF OUR REGION THIS
AFTERNOON WITH SOME IMPROVEMENT ANTICIPATED AT THAT TIME. DRY AIR IS
EXPECTED TO BUILD INTO OUR REGION FROM THE NORTHWEST TONIGHT.

THE WIND SHOULD BE LIGHT THIS MORNING AND IT WILL FAVOR THE SOUTH
AND SOUTHEAST IF ANY DIRECTION AT ALL. THE WIND IS EXPECTED TO
SETTLE INTO THE WEST AT 5 TO 10 KNOTS THIS AFTERNOON THEN IT SHOULD
BECOME NORTHWEST FOR TONIGHT.

OUTLOOK...
WEDNESDAY...VFR CONDITIONS WITH NORTHWEST WINDS, GUSTING 15 TO 20
KNOTS.

THURSDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS WITH GENERALLY
LIGHT WINDS AND AFTN SEA BREEZES AT THE COAST.

&&

.MARINE...
WEAK LOW PRESSURE FROM THE SOUTHWEST IS FORECAST TO PASS OVER OUR
REGION TODAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE
TONIGHT. WIND SPEEDS AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW THE
SMALL CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT.

OUTLOOK...
HIGH PRESSURE BUILDING OVER THE REGION AND OUR ADJACENT COASTAL
WATERS WILL LEAD TO SUB-ADVISORY CONDITIONS ON OUR WATERS WEDNESDAY
THROUGH SATURDAY. NORTHWEST WINDS ARE EXPECTED TO BE A BIT GUSTY ON
WEDNESDAY, GUSTING AROUND 20 KNOTS, BUT WE DO NOT EXPECT NEEDING A
SCA AT THIS TIME. SEAS ARE EXPECTED TO BE MOSTLY AT 2 TO 3 FEET OR
LESS THROUGH SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ054-055-
     060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ001-007>010-
     012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...KLINE
AVIATION...IOVINO/KLINE
MARINE...IOVINO/KLINE
Hazardous weather outlook, Aug 13, 3:40 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT TUE AUG 13 2013

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140845-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
440 AM EDT TUE AUG 13 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
440 AM EDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
DOWNPOURS MAY CAUSE FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-140845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 6:16 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
716 AM EDT TUE AUG 13 2013

NJZ016>018-021-131215-
CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-SALEM NJ-
716 AM EDT TUE AUG 13 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN...NORTH
CENTRAL CUMBERLAND...SALEM AND SOUTHERN GLOUCESTER COUNTIES...

AT 711 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PENNSVILLE TO HOPE CREEK...MOVING EAST AT 30 TO 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH A COUPLE OF THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES
ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR SALEM...AND HANCOCKS BRIDGE AROUND 720
AM...QUINTON AROUND 725 AM...ALLOWAY...AND ALLOWAY AROUND 730
AM...WOODSTOWN...ALLOWAY...AND ALLOWAY AROUND 735 AM...SEABROOK
FARMS AND SEABROOK FARMS AROUND 745 AM.

LAT...LON 3962 7556 3981 7496 3956 7493 3952 7498
      3950 7498 3946 7555 3950 7555 3951 7554
      3954 7554 3957 7552 3960 7556

FORECASTER:  DRAG
Special weather statement, Aug 13, 6:31 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
731 AM EDT TUE AUG 13 2013

DEZ001-MDZ008-131215-
CECIL MD-NEW CASTLE DE-
731 AM EDT TUE AUG 13 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NEW CASTLE AND
EASTERN CECIL COUNTIES...

AT 724 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM GLEN
WESTOVER TO HOLLYWOOD BEACH...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.

THIS NEW LINE OF STORMS WILL BE NEAR NEWARK AROUND 735
AM...BROOKSIDE AROUND 740 AM...STANTON AROUND 745 AM...NEWPORT
AROUND 750 AM...ELSMERE AROUND 755 AM AND ODESSA AROUND 800 AM.

LAT...LON 3972 7580 3974 7558 3965 7558 3962 7560
      3959 7559 3960 7558 3945 7558 3945 7602

FORECASTER:  DRAG

The radar

The Dover AFB radar (KDOX), 87 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Salem

When
August 13, 6:40 AM EST
Where
Salem County, 1.97 mi N of Penton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.608, -75.402

A severe thunderstorm knocked down a couple of trees along New Jersey State Route 45 in Mannington Township.

Lightning, Salem

When
August 13, 6:45 AM EST
Where
Salem County, 2.31 mi NNW of Penton
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.613, -75.409

A lightning strike struck the 911 center in Mannington Township and damaged some equipment.

Thunderstorm Wind, Salem

When
August 13, 7:20 AM EST
Where
Salem County, Woodstown
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.650, -75.320

A severe thunderstorm knocked down numerous large tree limbs, trees and wires in Salem County. About 3,300 homes and businesses lost power.

Thunderstorm Wind, Gloucester

When
August 13, 7:30 AM EST
Where
Gloucester County, 0.46 mi SE of Franklinville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.616, -75.073

A severe thunderstorm knocked down several trees in Franklin Township. Tree wind damage was concentrated along County Route 538 from Coles Mill to White Hall Road.

Thunderstorm Wind, Gloucester

When
August 13, 7:40 AM EST
Where
Gloucester County, 1.29 mi SSE of Glassboro
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.703, -75.111

A Skywarn Spotter estimated wind gusts of 60 to 65 mph as a severe thunderstorm moved through Glassboro.

Thunderstorm Wind, Gloucester

When
August 13, 7:42 AM EST
Where
Gloucester County, 0.89 mi SSE of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.659, -75.091

A severe thunderstorm knocked down several trees and wires in Clayton.

Thunderstorm Wind, Gloucester

When
August 13, 7:45 AM EST
Where
Gloucester County, 1.14 mi SE of Williamstown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.669, -74.984

A severe thunderstorm knocked down numerous trees and wires in Monroe Township. Approximately 7,600 homes and businesses lost power in Gloucester County.

Thunderstorm Wind, Atlantic

When
August 13, 8:10 AM EST
Where
Atlantic County, 1.28 mi ENE of Hammonton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.639, -74.799

A severe thunderstorm knocked down a few trees and wires in Hammonton.

Thunderstorm Wind, Burlington

When
August 13, 8:10 AM EST to 8:15 AM EST
Where
Burlington County, 2.68 mi NW of Indian Mills to 2.91 mi NNW of Indian Mills
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.807, -74.766

A severe thunderstorm knocked down numerous trees and wires in Shamong Township with the wind damage centered around Indian Mills Road. A few homes were damaged by downed trees and a roof was blown off a barn. One downed tree crashed through the bedroom roof of one home. Indian Mills Road remained closed for most of the day. No serious injuries were reported.

Lightning, Monmouth

When
August 13, 8:50 AM EST
Where
Monmouth County, 0.56 mi SW of Manasquan
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.115, -74.039

A lightning strike at the Borough Hall in Manasquan caused damage and disrupted the communication systems in the borough. They were transferred to other facilities.

Tornado, Ocean

When
August 13, 9:05 AM EST to 9:13 AM EST
Where
Ocean County, 0.34 mi N of Cedar Run to 1.74 mi ENE of Manahawkin
Rating
EF0
Path length
3.16 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.685, -74.269

An EF0 tornado touched down in Manahawkin (Stafford Township) on the morning of the 13th. The estimated maximum wind speed was 85 mph and the maximum path width was 100 yards. The estimated path length was 3.2 miles. There were no reported injuries or fatalities and damage was estimated at $250,000. The tornado initially touched down in the Cedar Run section near the intersection of U.S. Route 9 and Oak Avenue. The tornado lifted while it was moving through the Manahawkin Wildlife Management area. Numerous trees were blown down or snapped along the path of this tornado as were utility poles. There was roof and second floor wind damage to the Lighthouse Christian Academy and also the Manahawkin Baptist Church off of Hilliard Boulevard. One downed tree damaged a home, a trailer was flipped and wind damage occurred to the Moose Lodge off of New Jersey State Route 72. The worst reported wind damage occurred around Oak Avenue, East Bay Avenue and Hilliard Boulevard. U.S. Route 9, New Jersey State Route 72, Hilliard Boulevard, Beach Avenue, Stafford Avenue and Parker Street were all closed.

Thunderstorm Wind, Morris

When
August 13, 7:28 PM EST
Where
Morris County, 1.35 mi NNE of Petersburg to 1.4 mi NNE of Petersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.038, -74.522

A severe thunderstorm in Jefferson Township tossed a utility shed upside down on a property on School House Road as well as knocked down a tree across the roadway. The severe thunderstorm also knocked down about four trees on a property on Ridge Road and knocked down another tree and overturned another utility shed on another property in the area. No serious injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyThe tornado archive for New Jersey, 2013Warnings in New Jersey, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473816, 475794, 475793, 473818, 473817, 473819, 473820, 473822, 473823, 475795, 472233, 475448.